California, 2017Flooding and Strong Wind in California, November 27, 2017
November 27, 2017 · NWS MTR · 7 events in 7 counties and zones
On the night of November 26th an upper level low along with a cold front just out ahead dumped widespread rainfall across the region along with gusty winds up to 50 mph. This system caused minor roadway flooding along with downed trees and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the night of November 26th an upper level low along with a cold front just out ahead dumped widespread rainfall across the region along with gusty winds up to 50 mph. This system caused minor roadway flooding along with downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 26, 9:39 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Nov 26, 9:39 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
939 PM PST Sun Nov 26 2017
.SYNOPSIS...Shower activity will increase on Sunday night as a
cold upper low moves across the region. There is also a slight
chance of thunderstorms overnight. Most showers will end by
daybreak Monday, although a few showers may linger across the
south through mid morning. Dry weather is forecast for most of the
remainder of the work week. Daytime temperatures are forecast to
be near normal, but nights will be cool. The next chance of
widespread precipitation is next weekend.
&&
.DISCUSSION...As of 8:55 PM PST Sunday...The frontal boundary
that moved through late last night and today produced rainfall
amounts that varied considerably across our region. Locations near
sea level in the East and South Bay picked up only a few
hundredths, as did most locations east and south of Monterey Bay.
Meanwhile, the coastal mountains in the North Bay and the Santa
Cruz Mountains received locally between 1.5 and 2.0 inches of
rain. Santa Rosa Aiport's 0.85 inches of rain over the past 24
hours brought their water year total (since October 1st) up to
5.99 inches, which is 100 percent of normal.
Rainfall mostly ended from north to south late this afternoon and
early this evening. Radar currently shows only widely scattered
showers, mainly across the southern portion of our area. But more
rain is on the way tonight. Satellite currently shows a cold
upper low offshore, centered west of Point Arena, moving to the
east-southeast. A band of showers moving out ahead of the upper
low is forecast to sweep across our area from just before midnight
until about 4 am. Lighting strikes were detected in this band of
convective precipitation earlier this evening and it's possible we
could see isolated thunderstorms overnight. Brief heavy rain is
likely with the showers and isolated thunderstorms overnight.
However, because the low will be moving inland at a pretty fast
pace, rain totals overnight are not expected to be overly
impressive. The latest HRRR is forecasting between 0.10-0.50" of
additional precipitation overnight.
Winds have subsided this evening, but winds are expected to
increase overnight as the line of showers arrives. The latest WRF
forecasts westerly winds of 15 to 25 mph late tonight, with gusts
of 30-40 mph. Strongest winds are forecast to occur near the
coast and in the hills.
The models move the upper low inland by sunrise Monday and most
shower activity is expected to end in our area by then. A few
showers may linger though mid morning, mainly across the southern
portion of our area, but dry weather should develop in all areas
by late morning.
The airmass that will arrive with the upper low overnight will be
much cooler than the airmass that was over our area for the past
week. 850 mb temperatures, which had been over 15 degrees C for
much of the past week, are forecast to drop to near 0 deg C by
tomorrow morning. This much cooler airmass will mean cooler
temperatures during the week ahead, particularly at night.
Overnight lows in the inland valleys will be in the mid to upper
30s starting Monday night and continuing through much of the week.
Elsewhere, nighttime lows will mostly be in the 40s. Daytime
temperatures will be near normal, mainly in the upper 50s to mid
60s, but well below the 70s and 80s of last week. In addition,
expect patchy night and morning dense fog starting tomorrow night,
mainly in the North Bay Valleys.
Recent models had been predicting dry weather for our entire
region through the work week. But the 00Z NAM and 00Z GFS
both indicate that light rain my occur in the North Bay on
Tuesday as a shortwave trough moves quickly across northern
California. After this shortwave moves inland, locally gusty
north winds are forecast to develop in the hills late Tuesday
night into Wednesday.
More widespread rain chances will develop next weekend according
to the latest GFS and ECMWF model solutions.
&&
.AVIATION...As of 9:30 PM PST Sunday...A few light showers are
being reported around the area this evening. Shower activity will
increase as a low pressure system moves into northern California.
The leading edge of the showers should arrive in the SFO Bay Area
after 07Z and the MRY Bay Area after 09Z. Shower activity
decreases after 14Z as the low moves inland. Mainly MVFR cigs
until then. South to Southwest winds will increase to 15 kt
gusting to 25-28 kt especially in heavier showers. Winds should
decrerase rapidly after 14Z.
Vicinity of KSFO...MVFR for cigs and showers rising to VFR after
12Z. Southerly winds increasing to 20 kt between 07Z-15Z with
gusts to 25-28 kt in showers. Winds becoming southwest and
decreasing rapidly after 14Z.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR becoming VFR after 15Z. A few
showers increasing after 08Z as the low moves into northern
California.
&&
.MARINE...as of 09:26 PM PST Sunday...A 1005 mb low is centered
about 100 miles west of Crescent City and moving east. High
pressure will build off the California coast on Monday. Winds will
be moderate west to southwest tonight switching to northwest
Monday through Wednesday. A set of large long-period northwest
swell will move through on Monday followed by another one on
Wednesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Mry Bay until 9 AM
SCA...SF Bay until 3 AM
&&
PUBLIC FORECAST: Dykema
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Nov 26, 9:13 PM PST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
913 PM PST Sun Nov 26 2017
CAZ006-505>513-516>518-528>530-271400-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
913 PM PST Sun Nov 26 2017
This hazardous weather outlook is for the San Francisco Bay Area
and Monterey Bay Area.
.DAY ONE...Sunday night
A line of showers is forecast to sweep across the region late
tonight. These showers are expected to produce brief heavy rain
as well as gusty winds. Local wind gusts of between 30 and 40 mph
are possible near the coast and in the hills. Isolated
thunderstorms are also possible. Most shower activity is expected
to end by daybreak Monday and winds will subside by then.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Patchy dense fog is likely during the night and morning hours,
mainly in the North Bay Valleys. In addition, locally strong and
gusty north winds may occur in the hills late Tuesday night and
Wednesday.
Strong Wind, San Francisco Bay Shoreline
- When
- November 27, 12:00 AM PST to 12:02 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Measured wind gust of 47 mph at Oakland Airport.
Strong Wind, North Bay Mountains
- When
- November 27, 12:29 AM PST to 12:31 AM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- RAWS
Measured wind gust of 52 mph at Atlas Peak.
Strong Wind, East Bay Hills and the Diablo Range
- When
- November 27, 1:31 AM PST to 1:35 AM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Reported by
- Newspaper
More than 2000 electric customers without power in blackhawk|http://www.sfgate.com/news/bayarea/article/Update-237-Electric-Customers-Without-Power-In-12385557.php. Wind gust of 48 mph was reported at 1:15 am at Mt. Diablo.
Flood, Marin
- When
- November 27, 1:56 AM PST to 2:26 AM PST
- Where
- Marin County, 0.56 mi SSE of Green Brae to 0.57 mi SSE of Green Brae
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.943, -122.515
Roadway flooding NB 101 at Lucky Dr Offramp.
Flood, Alameda
- When
- November 27, 2:06 AM PST to 2:36 AM PST
- Where
- Alameda County, 1.31 mi N of Radum to 1.32 mi N of Radum
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.699, -121.921
Roadway flooding on SB680 connector to EB580.
Strong Wind, Southern Monterey Bay and Big Sur Coast
- When
- November 27, 2:28 AM PST to 2:31 AM PST
- Where
- Southern Monterey Bay and Big Sur Coast forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.240, -121.309 (the zone’s center; the record gives no point)
Tree down with power lines down on Paradise Road. Wind gusts of around 30 to 40 mph were reported overnight near Monterey.
Flood, San Francisco
- When
- November 27, 12:23 PM PST to 12:53 PM PST
- Where
- San Francisco County, 2.82 mi NE of San Francisco to 2.81 mi NE of San Francisco
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.773, -122.407
Roadway flooding at 455 8th street in San Francisco.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arkansas, November 27 to 28, 20173 injured · $85,000 · 2 events
- High Wind in Wyoming, November 27, 201763 kt wind · 12 events
- High Wind in Utah, November 27, 201757 kt wind · 5 events
- Flash Flooding and Heavy Rain in Hawaii, November 27 to 30, 20175 events
- High Wind in Nevada, November 27, 2017$5,000 · 58 kt wind · 4 events
- Heavy Snow in Alaska, November 27, 20173 events
- Wildfire in Oklahoma, November 27, 20171 event
- High Wind in California, November 27, 2017$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724193, 724195, 724189, 724180, 724179, 724192, 724181.